Alert archive / Idaho / Special Weather Statements in 2017

Special Weather Statement, NWS Missoula, MT

June 8, 2017Clearwater County, Idaho

NWS Missoula, MT issued this special weather statement at Jun 8, 2017, 7:13 PM PDT for Clearwater County, Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2017, 7:13 PM PDT (02:13 UTC)
Expired
Jun 8, 2017, 8:00 PM PDT
In force
47 min
Issued by
NWS Missoula, MT

County Clearwater County, ID

The radar

The Missoula radar (KMSX), 124 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS85 KMSO 090213
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
713 PM PDT THU JUN 8 2017
 
IDZ005>007-090300-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Orofino/Grangeville Region ID-
713 PM PDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO AND CENTRAL
CLEARWATER COUNTIES UNTIL 800 PM PDT...

At 710 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Bovill to 6 miles south of
Nezperce. Movement was east at 35 mph.

Pea size hail, heavy rain and winds in excess of 40 mph will be 
possible with these storms.

Locations impacted include...
Pierce, Weippe, Lowell, Headquarters, Musselshell, Cardiff, Jaype,
Glenwood and Syringa.

LAT...LON 4693 11514 4600 11515 4607 11590 4693 11601
TIME...MOT...LOC 0210Z 271DEG 49KT 4696 11627 4614 11626 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 8, 1:48 PM PDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 8, 1:48 PM PDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
248 PM MDT Thu Jun 8 2017

...Strong Thunderstorms along the Continental Divide into SW
Montana this afternoon and evening...

.DISCUSSION...A cold front will move through the Northern Rockies
today which will be the focal point for shower and thunderstorm
development. The best instability appears to be along the
Continental Divide down into southwest Montana this afternoon.
The cloud cover will hinder the severity of storms, but a few of
them should still become quite strong. The strongest storms will
be capable of damaging winds, large hail and heavy rain. Another
concern is the high precipitable water across northwest Montana.
Any storms that develop in this region will be capable of very
heavy rain. Storm motion appears to be fast enough that
significant impact from the rain should be minimized, unless
training of storms occur.

A second cold front moves through the Northern Rockies on Friday
and stalls out over north central Idaho into west central Montana.
This boundary will be the main area of fairly steady
precipitation. The precipitation appears to linger into Saturday
over this region. Temperatures will be cooling to 10 degrees below
normal by Saturday afternoon.

Beginning late Sunday - early next week, a cutoff low pressure
system is expected to move across the Northern Rockies bringing
cool temperatures and periods of showers. Valley highs will be in
the upper 50s to low 60s with snow levels dropping to around 7000
feet thus backcountry users may see some new snowfall.

Forecast models typically struggle with the track/timing of cutoff
lows and the subsequent areas of heavy precipitation this far into
the future. The reduced snow melt from cooler temperatures could
easily be offset by enhanced rainfall, leading to a potential for
flooding. Even with the uncertainties, at the very least, expect
cool temperatures and occasional showers. Beyond the early week
storm system, most guidance points toward a ridge of high pressure with
much warmer and drier conditions the latter half of next week.

&&

.AVIATION...A cold front is anticipated to move through north
central Idaho and western Montana this afternoon and evening.
Winds will shift to a southwest to west direction as the front
passes through the evening, with some gusts up to 25 kts possible
with the front. The looks like the front will stall out across
southwest Montana tonight, and will likely allow for breezy winds
to continue for KMSO, KSMN and KBTM through a good chunk of the
night. Additionally, showers and thunderstorms have begun to form
across the Idaho panhandle into northwest Montana this afternoon.
Thunderstorm coverage will continue to increase across the region
as the frontal boundary approaches. Cloud cover will likely limit
the strength of storms, but a few strong storms are possible into
this evening, mainly across southwest Montana and along the
Continental Divide. Gusty and erratic winds and heavy rain will be
the main threats, though storms near the Divide may have some hail
as well. All airfields have the potential to be impacted by
thunderstorms, with the main threat decreasing after 09/0300z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Jun 8, 5:11 PM PDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
611 PM MDT THU JUN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             4 NNE CRESTON           48.24N 114.12W
06/08/2017  E0.50 INCH       FLATHEAD           MT   TRAINED SPOTTER

            HAIL COMPLETELY COVERED THE GROUND AND ALSO
            HAD HEAVY RAIN.

&&
Local storm report, Jun 8, 5:16 PM PDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
616 PM MDT THU JUN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HEAVY RAIN       1 NE SAINT IGNATIUS     47.33N 114.08W
06/08/2017  M0.50 INCH       LAKE               MT   TRAINED SPOTTER

            HALF INCH RAIN FELL IN 7 MINUTES.

&&
Special weather statement, Jun 8, 5:18 PM PDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Missoula MT
618 PM MDT THU JUN 8 2017

MTZ002-003-090100-
Flathead/Mission Valleys MT-West Glacier Region MT-
618 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 700 PM MDT...

At 616 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Columbia Falls to near West Glacier.
Movement was north at 15 mph.

Frequent lightning, winds in excess of 30 mph and pea size hail will
be possible with these storms.

Locations impacted include...
Glacier National Park, West Glacier, Apgar, Martin City, Coram,
Hungry Horse, Nyack and Lake McDonald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northwestern Montana.

LAT...LON 4867 11374 4862 11375 4859 11371 4859 11368
      4835 11387 4838 11436 4870 11434
TIME...MOT...LOC 0016Z 195DEG 12KT 4844 11423 4842 11395
Local storm report, Jun 8, 6:30 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
730 PM MDT THU JUN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 NNW CRESTON           48.23N 114.15W
06/08/2017  E1.00 INCH       FLATHEAD           MT   PUBLIC

            PUBLIC REPORT, PASSED ALONG THROUGH MEDIA,
            OF QUARTER SIZE HAIL, A FEW LOOKED A LITTLE
            LARGER.

&&

JK
Special weather statement, Jun 8, 6:46 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Missoula MT
646 PM PDT THU JUN 8 2017

IDZ005-007-090230-
Northern Clearwater Mountains ID-Orofino/Grangeville Region ID-
646 PM PDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IDAHO AND WESTERN
CLEARWATER COUNTIES UNTIL 730 PM PDT...

At 646 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kendrick to 6 miles south of Juliaetta to
near Winchester. Movement was east at 20 mph.

Pea size hail, heavy rain and winds in excess of 30 mph will be
possible with these storms.

Locations impacted include...
Orofino, Kamiah, Weippe, Elk River, Ahsahka, Dent, Greer, Teakean,
Pardee, Woodland and Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4663 11645 4664 11633 4694 11633 4693 11601
      4654 11588 4620 11590 4621 11615 4623 11601
      4629 11612 4641 11619 4642 11631 4647 11637
      4650 11637 4650 11645
TIME...MOT...LOC 0146Z 257DEG 17KT 4668 11669 4648 11665 4622 11666
Special weather statement, Jun 8, 7:13 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
713 PM PDT THU JUN 8 2017

IDZ005>007-090300-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Orofino/Grangeville Region ID-
713 PM PDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO AND CENTRAL
CLEARWATER COUNTIES UNTIL 800 PM PDT...

At 710 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Bovill to 6 miles south of
Nezperce. Movement was east at 35 mph.

Pea size hail, heavy rain and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Pierce, Weippe, Lowell, Headquarters, Musselshell, Cardiff, Jaype,
Glenwood and Syringa.

LAT...LON 4693 11514 4600 11515 4607 11590 4693 11601
TIME...MOT...LOC 0210Z 271DEG 49KT 4696 11627 4614 11626

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:02 PM PDTSpecial Weather StatementMSOFlathead28 min
Jun 8, 5:18 PM PDTSpecial Weather StatementMSOFlathead42 min
Jun 8, 7:32 PM PDTSpecial Weather StatementMSO43 min
Jun 8, 6:46 PM PDTSpecial Weather StatementMSOClearwater44 min

Nearby

Special Weather Statements in Idaho, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.